Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 190, NWS Grand Forks, ND

September 20, 2004Eddy County, Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 20, 2004, 2:20 PM CDT for Eddy County, Nelson County, North Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2004, 2:20 PM CDT (19:20 UTC)
Expired
Sep 20, 2004, 3:00 PM CDT
In force
40 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Eddy County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 104 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 2:40 PM CDTHAIL 0.881 S Tolna, ND
Sep 20, 2:40 PM CDTHAIL 0.881 S Tolna, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 201920
SVRFGF
NDC027-063-202000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
220 PM CDT MON SEP 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  EASTERN EDDY COUNTY IN NORTHEAST NORTH DAKOTA
  WESTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 300 PM CDT.

* AT 216 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF TOLNA...OR ABOUT 36 MILES
  SOUTH OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  TOLNA AT 245 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4763 9894 4750 9877 4776 9843 4793 9838

$$
TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:50 AM CDT, 10 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 3:50 AM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
350 AM CDT MON SEP 20 2004

.DISCUSSION...KMVX/KABR VAD WIND PROFILES SHOW NO DECREASING TREND
FOR 60-70 KNOTS WITHIN 2-3 KFT AGL. BUT KBIS RADAR DOES SHOW WINDS
AT ALL LEVELS BELOW 10 KFT TO HAVE SHIFTED TO WESTERLY TO CONFIRM
THAT THE STRONG SHORTWAVE MOVING INTO MB HAS NUDGED THE BAROCLINIC
BAND AND FRONT EASTWARD ALONG WITH THE MAIN MOISTURE PLUME. THE
UPPER JET IS PARALLEL TO THIS FRONT AND NO SIGNIFICANT FURTHER
EASTWARD MOVEMENT IS EXPECTED UNTIL THE NEXT STRONG SHORTWAVE
APPROACHES. THAT ONE IS CURRENTLY SHOWN ON WATER VAPOR IN SOUTHERN
NV. STRONG SURFACE WINDS CONTINUE TO KEEP THE BOUNDARY LAYER WELL
MIXED AND TAKES A GOOD RAIN TO DROP TEMPERATURES BELOW 70F.

.SHORT TERM...PREFER THE SLOWER MODEL SOLUTIONS IN PUSHING THE FRONT
EASTWARD. ALL MODELS DO SHOW 700 MB FLOW TURNING MORE WESTERLY LATER
TODAY INDICATIVE OF A SHORTWAVE AT THAT LEVEL APPARENTLY ON SOUTHERN
ALBTA/B.C. BORDER ATTM. ETA IS QUICKER TO MOVE THIS FEATURE EASTWARD
AND HAS MORE SUCCESS IN MOVING THE FRONT EAST IN RESPONSE. BUT IT
STILL HAS A LONG ROAD AHEAD. RAISED POPS LATE THIS AFTERNOON/EVENING
NEAR THE FRONT AS THE SHORTWAVE ARRIVES TO PROVIDE LIFT OVER THE
GOOD CONVERGENT FRONT...THEN IT WILL PROVIDE ANOTHER SHOVE TO MOVE
THE FRONT EAST AGAIN.

INSTABILITY FACTORS ARE NOT IMPRESSIVE THOUGH ENOUGH TO KEEP MENTION
OF THUNDER AS PREVIOUSLY STATED. BY FAR THE BEST CONVERGENCE FROM
THE LOW LEVEL JET IS WELL INTO CANADA.

MOST AREAS HAVE DECREASED WINDS TO THE POINT THAT THE WIND ADVISORY
COULD END. BUT IT SEEMS FOOLHARDY TO REMOVE IT WITH 70 KNOTS 2 KFT
ABOVE THE SURFACE AND VERY LITTLE STABILITY IN BOUNDARY LAYER. WILL
KEEP IT UNTIL NOON FOR THE SAME AREAS WE HAD BEFORE EXCEPT TRIM A
FEW COUNTIES EASTWARD.

.LONG TERM...LITTLE CHANGE IN NEW GFS/MEX DATA EXCEPT PRECIPITATION
CHANCES ON THU HAVE DROPPED. LITTLE TIME TO LOOK AT THIS SO WILL NOT
ADDRESS IT ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...WIND ADVISORY UNTIL NOON FOR PEMBINA...EASTERN WALSH...GRAND
     FORKS...TRAILL...STEELE...CASS...RANSOM...SARGENT...RICHLAND.
MN...WIND ADVISORY UNTIL NOON FOR KITTSON...ROSEAU...MARSHALL...
     POLK...PENNINGTON...RED LAKE...NORMAN...MAHNOMEN...CLAY...
     BECKER...OTTERTAIL...WILKIN AND GRANT.

&&

GV
Hazardous weather outlook, Sep 20, 7:15 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
715 AM CDT MON SEP 20 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
715 AM CDT MON SEP 20 2004

...WIND ADVISORY FOR EXTREME EASTERN NORTH DAKOTA AND PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIND GUSTS REACHING 40 MPH FROM THE SOUTH WILL CONTINUE THIS MORNING
FOR EXTREME EASTERN NORTH DAKOTA AND AS FAR EAST INTO MINNESOTA AS
ROSEAU...FOSSTON...DETROIT LAKES AND ELBOW LAKE. EAST-WEST TRAVELING
HIGH PROFILE VEHICLES WILL BE PARTICULARLY SUSCEPTIBLE TO THESE
CROSSWINDS AS THEY SLOWLY DECREASE TODAY.

THUNDERSTORMS ARE ALSO EXPECTED TODAY AND TONIGHT AS A COLD FRONT
PASSES THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

GV

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 2:59 PM CDTSevere Thunderstorm WarningFGFNelson46 min
Sep 20, 3:16 PM CDTSevere Thunderstorm WarningFGFWalsh44 min
Sep 20, 3:36 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.